STOCK MARKET BSE NSE

Living with Parkinson's

There’s no medically-identifiable reason for dopamine depletion.

Published: 20th June 2016 04:24 AM  |   Last Updated: 20th June 2016 04:24 AM   |  A+A-

CHENNAI: With the recent death of boxing champ Muhammad Ali, the limelight has once again shifted on Parkinson’s — a major degenerative disease of the central nervous system that, in most cases, affects the elderly. Says Dr Halprasanth, consultant neurologist at Global Hospital, Chennai, who has been treating patients with Parkinson’s disease for the last 10 years, “Parkinson’s mainly affects men after they’re 60, after which at-least one in 100 have it. After 70, the chances of getting affected by Parkinson’s increases to one in 10. But over the last decade, even young people seem to be suffering from it.”

Onset of Parkinson’s disease begins when the amount of dopamine, which acts as a stimulant, starts depleting in the brain, says Dr Halprasanth. “There is decreased dopamine synthesis in the brain in old age, and once 75% of it is depleted, Parkinson’s sets in. The common symptoms are slowness of movements that affects one side of the body and then moves to the next, shaking of hands and legs, and occasionally, loss of motor control, which includes falling. This can also manifest as dementia in the long run,” he explains.

LIVING.jpgUnfortunately, there’s no known medically-identified cause for depletion of dopamine. It may be an emotional response or could be due to genetic factors, which could in-turn be triggered by extreme stress or even exposure to chemicals. Another curious fact is that Parkinson’s almost specifically affects men, with very few women being affected.

Sankara Narayan (74), a retired electrical engineer who initially developed symptoms and was diagnosed with early Parkinson’s disease about 36 months back, says, “I developed tremors in my hand which was diagnosed as early Parkinson’s disease.” Similarly, S Ganesan, a retired ONGC  engineer says, “I started to lose balance and also developed tremors, until I could not even sign my name. That’s when I was diagnosed with Parkinson’s,” he says.

So what can be done to abate it? Treatment includes artificial dopamine dosage, but this varies between patients, says Dr Halprasanth. “After that, it’s the honeymoon period when the patient feels normal. But that only lasts for around five years, after which side-effects can arise. A second stage is deep-brain stimulation, in which we put electrodes into the brain to stimulate dopamine production,” he adds.

Once Parkinson’s sets in, you cannot reverse the symptoms. So the medicines can only help from further deterioration and aggravation of symptoms. Besides that, social interactions and exercise are recommended for patients to get back on their feet. The complications arising from Parkinson’s are severe.

Sudha Meiyappan, who is part of Parivartan, a community support group for people with Parkinson’s in Chennai, reflects on her own experience as a caregiver. “My father died of brain haemorrhage due to complications arising from Parkinson’s. It’s increasingly difficult for caregivers of patients. That’s why community talks and interactions help people — both patients and their loved ones — to exchange information and support each other,” she points out.

Stay up to date on all the latest Chennai news with The New Indian Express App. Download now

Comments

Disclaimer : We respect your thoughts and views! But we need to be judicious while moderating your comments. All the comments will be moderated by the newindianexpress.com editorial. Abstain from posting comments that are obscene, defamatory or inflammatory, and do not indulge in personal attacks. Try to avoid outside hyperlinks inside the comment. Help us delete comments that do not follow these guidelines.

The views expressed in comments published on newindianexpress.com are those of the comment writers alone. They do not represent the views or opinions of newindianexpress.com or its staff, nor do they represent the views or opinions of The New Indian Express Group, or any entity of, or affiliated with, The New Indian Express Group. newindianexpress.com reserves the right to take any or all comments down at any time.

flipboard facebook twitter whatsapp